Article Content

The FDA has issued its second warning about the dangers of fentanyl patches and ordered makers of the patches to create easy-to-understand guidelines that describe proper use. These guidelines would come in every package of patches. Despite an earlier warning, the FDA continues to receive reports of deaths and life-threatening complications related to fentanyl patches in opioid-naive patients and in opioid-tolerant patients who use them improperly.


Some of the problems occur when health care professionals prescribe patches inappropriately. Transdermal fentanyl is indicated for chronic pain in opioid-tolerant patients, such as patients with metastatic cancer who use opioids regularly to manage pain. The FDA found that some health care providers prescribe fentanyl patches for inappropriate indications, such as headaches and postoperative pain. In other cases, opioid-tolerant patients have accidentally given themselves overdoses by applying more patches than prescribed, replacing them too frequently, or exposing the applied patch to a heat source, which can increase drug absorption.


For more information, visit the FDA's Web site at